MURAL - Maynooth University Research Archive Library

    Some Useful Functions for Functional Large Deviations

    Duffy, Ken R. and Rodgers-Lee, Mark (2004) Some Useful Functions for Functional Large Deviations. Stochastics and Stochastics Reports, 76 (3). pp. 267-279. ISSN 1029-0346

    [img] Download (222kB)
    Official URL:

    Share your research

    Twitter Facebook LinkedIn GooglePlus Email more...

    Add this article to your Mendeley library


    Useful descriptions of stochastic models are often provided when they are represented as functions of well understood stochastic models. Properties of the well understood model can be preserved by the representation. For example, the Large Deviation Principle (LDP) is preserved by continuous maps via the contraction principle and weak convergence is preserved by continuous maps via the continuous mapping theorem. In a recent paper, Ganesh and O'Connell demonstrate the value of particular topological space of functions indexed by the positive real line by showing: (1) a large class of partial sums process satisfy the functional LDP in the space; and (2) the supremum map is continuous when restricted to an appropriate subspace. This makes the space useful, for example, in proving logarithmic asymptotics for the stationary waiting-time distribution at a single server queue. This paper facilitates further deductions from the space by considering other useful maps: inversion, composition and first passage time. It is shown that composition is continuous and inversion is continuous when restricted to an appropriate subspace. First passage time is not continuous, but with additional rate-function assumptions the LDP can be deduced by explicit calculation. A number of examples of these results are presented.

    Item Type: Article
    Keywords: Functional large deviations; Contraction principle; Composition; Inversion; First passage time; Hamilton Institute.
    Academic Unit: Faculty of Science and Engineering > Research Institutes > Hamilton Institute
    Faculty of Science and Engineering > Mathematics and Statistics
    Item ID: 1843
    Identification Number:
    Depositing User: Hamilton Editor
    Date Deposited: 15 Feb 2010 15:00
    Journal or Publication Title: Stochastics and Stochastics Reports
    Publisher: Taylor and Francis Ltd.
    Refereed: Yes
    Use Licence: This item is available under a Creative Commons Attribution Non Commercial Share Alike Licence (CC BY-NC-SA). Details of this licence are available here

    Repository Staff Only(login required)

    View Item Item control page


    Downloads per month over past year

    Origin of downloads